Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS Houston/Galveston, TX

March 20, 2013Austin County, Washington County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 20, 2013, 1:07 AM CDT for Austin County, Washington County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2013, 1:07 AM CDT (06:07 UTC)
Expired
Mar 20, 2013, 1:30 AM CDT
In force
23 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Austin County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 125 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 5:47 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2013-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2013-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 11:44 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 19, 11:44 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1144 PM CDT TUE MAR 19 2013

.DISCUSSION...
EXTENDED SVR WATCH TIL 2 AM. SOME OF THE STORMS IN THE HILL
COUNTRY ARE PRODUCING 1-1.5" HAIL.  47

&&

.PREV DISCUSSION... /ISSUED 1001 PM CDT TUE MAR 19 2013/
SW MOVING SFC FRONT WELL OUTPACING SHRA/TSRA TO ITS NORTH. THIS
PRECIP IS BEING GENERATED BY SOME ESEWD MOVING SHORTWAVE ENERGY.
EXPECT THIS PRECIP TO CONTINUE FOR A WHILE - GENERALLY SITUATED
BETWEEN THE SFC AND 850 MB FRONT & AIDED BY AN INCOMING JET
STREAK. WE SHOULD BE POSITIONED IN THE RRQ OF THIS JET IN THE NEXT
2-6 HOURS.

TEXAS A&M LAUNCHED A SPECIAL BALLOON TONIGHT WHICH SHOWED FAIRLY
DRY/STABLE LLVLS BUT WITH SOME ELEVATED INSTABILITY. MOISTURE WAS
ALSO BEING SLIGHTLY UNDERDONE BY MODELS ACCORDING TO THE SOUNDING
WHICH SHOWED 1.1" PWS THERE.

STILL HAVE SOME BACKBUILDING STORMS IN THE HILL COUNTRY SO AM NOT
PLANNING TO CX WATCH EARLY AS OF RIGHT NOW. POTENTIAL FOR
WIDESPREAD SVR WX LOOKS FAIRLY LOW GIVEN STORM TRENDS, BUT THERE
IS STILL SOME POTENTIAL FOR SOME ISOLATED HAILERS IN THE COMING
HOURS...ESP NW/N PARTS OF THE REGION. 00Z NAM12 IS COMING IN
PRETTY DRY OVERNIGHT FWIW. BUT MAJORITY OF MODELS SHOW OMEGA
BULLEYE IN THE MID LEVELS BETWEEN MIDNIGHT-4AM ACROSS NRN PARTS.
WILL SEE HOW IT PLAYS OUT. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      54  73  50  74  62 /  60  10  10  10  10
HOUSTON (IAH)              57  74  49  74  62 /  50  10  10  10  10
GALVESTON (GLS)            61  69  57  71  65 /  30  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 3 AM CDT WEDNESDAY
     THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY FROM 3 AM TO NOON CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Mar 19, 1:07 PM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
107 PM CDT TUE MAR 19 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
107 PM CDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE INTO THE AREA
TONIGHT AND INTERACT WITH A STATIONARY FRONT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS GENERALLY WEST OF A COLUMBUS TO
HUNTSVILLE TO CROCKETT LINE TONIGHT. THE MAIN THREAT IN THIS AREA
IS LARGE HAIL BETWEEN 10 PM AND 5 AM WEDNESDAY. ELSEWHERE...A FEW
STRONG STORMS ARE POSSIBLE TONIGHT CAPABLE OF SMALL HAIL...BRIEF
HEAVY RAINFALL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:44 AM CDTSevere Thunderstorm WarningHGXBurleson, Washington31 min
Mar 20, 1:23 AM CDTSevere Thunderstorm WarningHGXAustin, Washington37 min
Mar 20, 1:58 AM CDTSevere Thunderstorm WarningHGXAustin, Waller32 min
Mar 20, 2:28 AM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend, Harris, Waller47 min
Mar 20, 3:19 AM CDTSpecial Weather StatementHGXFort Bend56 min
Mar 20, 3:55 AM CDTSmall Craft AdvisoryHGX20 hr
Mar 20, 4:15 AM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Washington30 min
Mar 20, 4:48 AM CDTSpecial Weather StatementHGXWharton42 min
Mar 20, 5:00 AM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Matagorda, Wharton30 min
Mar 20, 5:30 AM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Wharton30 min
Mar 20, 6:00 AM CDTSpecial Weather StatementHGXBrazoria30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.